Does Zyrtec Cause Dry Eyes?

In our latest question and answer, the pharmacist discusses whether or not Zyrtec causes dry eyes and how to treat it.

Question

I have severe eye and nasal allergies. I started taking Zyrtec and has been helping the nasal allergies and stopped the rye itchiness. However as a side effect, my eyes get super dry and very very painful. Through the night, I have to keep a wet rag laying over my eyes to ease the pain but I am getting no rest because of the eye pain. What can I do to relieve pain in the eyes? I have also been taking antihistamine eye drops about once a day.

Asked by Alex On May 23, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On May 24, 2018

Dry EyesZyrtec (cetirizine) is well known to cause both dry mouth and dry eyes. The prescribing information for cetirizine lists dry mouth occurring in over 5% of patients and dry eyes/blurred vision occurring in more than 1% of patients taking the drug. 


Dry mouth and dry eyes are a side effect of all antihistamines due to their anticholinergic effects. Antihistamine anticholenergic effects include:

  • Dry mouth
  • Dry eyes
  • Constipation
  • Sedation
  • Decreased mucus production


Antihistamine eye drops, such as Zaditor and Alaway, can also cause significant dryness.


Aside from staying hydrated and drinking lots of water, there are many over the counter products that may help alleviate your dry eyes. The most commonly used products are classified as "lubricant" eye drops and include:

  • GenTeal
  • Systane
  • TheraTears
  • Refresh
  • Artificial Tears
  • Lacri-Lube


For best effects at nighttime, try using gels or ointments, as opposed to drops. Gels and ointments provide better relief, for longer periods of time. However, their drawback is that they are thick and can blur vision momentarily. For this reason, they are recommended at night and studies have shown that Gels and ointments improve morning symptoms better than drops.


Other than eye drops, gels or ointments, essential fatty acids (omega-3 and omega-6 fatty acids) may be beneficial, but improvement in symptoms may take more than one month to see.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions